Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
151 Doctors are Online

What causes redness, dryness and flakiness on the lower lip?

DOCTOR OF THE MONTH - Jan 2014
Jan 2014
User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2002
Answered : 7544 Questions
Question
Hello doctor
This is XXXX , I am presently in south XXXXXXX ... for the past couple of days the right side lower lips is red like rashes sometimes sometimes it is not . Also today there was many dead skin around the vermillion border so I wiped it little hard with a cotton bud now the right vermillion border is red and burning . Also when I look closely I could see 4 to 5 pimples like but when I touch it it's not like that I don't know . Yesterday I applied hydrocortisone cream on the centre of the lower lips . Why is it like this I am so scared doctor . I am so scar d of herpes . You all tell me not to be scared but only when you see my pictures and tell me nothing to worry . Doctor but please honestly tell me what is this ?
Fri, 11 May 2018 in General Health
 
 
Answered by Dr. Kakkar S. 5 hours later
Brief Answer:
Continue with the lip balm

Detailed Answer:
Hello. Thank you for writing to me.

I have viewed the Images.
The Images are not suggestive of Herpes Labialis.

Your lips are dry and perhaps in order to keep it moist you unknowingly lick your lips in order to keep them moist with saliva. This in turn exacerbates the problem by extracting more moisture from the lips as the saliva dries up and leaving it more dry and crusty. The redness, dryness and flakiness could perhaps be due to this Lip licking. The more you lick your lips the more dry they would be. You must consciously avoid licking your lips.

Continue with the lip balm which would help lock the moisture in the lips.

Regards
Above answer was peer-reviewed by
 
Follow-up: What causes redness, dryness and flakiness on the lower lip? 38 minutes later
Hello doctor
I have attached few pics now which I have taken just now , the redness / rashes keeps coming and going sometimes it's there sometimes it's not there . For eg there was no redness in the border till now but when I just saw in the mirro that was one red spot in the left side vermillion border came out of nowhere . Please tell me what to do . I sometimes apply hydrocortisone cream just a like that overnight is that the reason ... can I apply hydrocortisone cream tonight if I can can I apply it overnight

Hello doctor
Request you to please answer my queries I know that I am troubling you a lot with repeated set of questions but your answers are giving me a big mind relief believe me . I have attached few pics of my lower lips where the left side of the lower vermillion border there is adry patch also some white spots what is that? It's freaking me out doctor please help me please
 
 
Answered by Dr. Kakkar S. 33 hours later
Brief Answer:
Cheilitis. Not herpes

Detailed Answer:
Good morning.
Apology for delay in response.
It's a patch of cheilitis. You may apply hydrocortisone cream over it for a week. It's not herpes simplex. Also keep it moist with lip balm. Avoiding licking your lips.

Regards
Above answer was peer-reviewed by
 
Follow-up: What causes redness, dryness and flakiness on the lower lip? 7 hours later
Hello doctor
I have few queries though
1) the right side vermillion border there is a small pimple ( sometimes looks like a red line sometimes looks a pimple sometimes like a red rash I don't know )
2) sometimes it's in the left side vermillion border sometimes right side why is it like that
3) when I apply hydrocortisone cream
And then remove it some redness and dryness is there ( is it because I leave the cream overnight for a long time please advise )
4) as of now I am applying sebamed lip balm two to three times a day please help me doctor . Please help me come out of this issue.
 
 
Answered by Dr. Kakkar S. 24 hours later
Brief Answer:
Regarding your cheilitis

Detailed Answer:
Hi.

Pimple, red rash or a red line are just part of the dermatitis of the lips/cheilitis.
Are you sure you don't lick your lips?because this is one cause where you can have repeated dryness, cracking, peeling of lips unless you stop licking your lips. One can easily get used to this habit of licking and it happens subconsciously, eventually worsening the problem which started only as weather or cold induced excessive dryness of lip / cheilitis but due to this subconscious habit of licking the cheilitis becomes persistent.
Hydrocortisone is not a solution for lip cheilitis. It an be used occasionally.
Lip balms can be used regularly and they are quite helpful if In addition you an ensure that you don't lick your lips.

Regards
Above answer was peer-reviewed by
 
Follow-up: What causes redness, dryness and flakiness on the lower lip? 1 hour later
Hello doctor
For the past couple of days the lefts side corner of the lower lips and it's vermillion border corner is giving me trouble feels sometimes like a dry patch ( I do not lick my lips but yes I often use cotton bud to wipe off the dead flaky skin sometimes with little force could that be the reason ? ) but these days I have been applying sebamed three times a day , I have attached pics and taken close up shots of that area where I am finding trouble , could you please tell me what it is ? It's making worried sick .
 
 
Answered by Dr. Kakkar S. 24 hours later
Brief Answer:
Use a moderately potent topical steroid cream

Detailed Answer:
Hi.
It is cheilitis. Since hydrocortisone is not very effective in your case. I suggest you to apply a moderately potent topical steroid e.g mometasone furoate 0.1 %or fluticasone propionate 0.05%cream, twice daily for a week. These are prescription products.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor